TSW/Skin Advocate, Writer, Performer and Documentarian
Hey, loves! Bri here.
Never in my wildest dreams did I believe this would be my life.
As a little girl, I always knew I’d be a creative in some capacity. I hogged the camera, craved a dancing space, jazzed it up on a saxophone, and tried selling off my horrifically bad art doodles for money (entrepreneur mindset, who dis?).
But, once high school was over and I raced off to the University of Florida (Go Gators…), I figured that was the death of my artistic self. I would have to change gears and be “an adult.” I was being as logical as I could since my mind was always in the clouds. Daydreamer to the max.
Off on My Own
During my first semester as an English major, I had a very hard time navigating the loss of my creativity. That itch needed to be scratched so to speak (not that itch though… she comes later). So, I joined an on-campus dance group, Danza. After that, it was all back on the table. Idealist switch back up to the max. Sure, I’d get my degree, but I truly loved being able to move and exist in an empty space where words didn’t matter and the floor was my home.
After graduating in the Spring of 2011, a problem occurred. I knew I was meant for something adventurous, but I wasn’t sure what path to take. With an English degree, plus two minors (Mass Comm and Anthropology), I didn’t know how that would translate into money.
In lieu of the fear rising and “adulthood” circling ahead, I decided to take a leap – I auditioned for Royal Caribbean Productions. Why not sail the high seas and be a dancer? And in heightened excitement, two weeks later I was emailed a contract. The pay wasn’t great but I didn’t care. It was a job doing something I loved, plus the perk of free travel. Golden.
I’m not sure I made the best first impression (my friend’s building in Miami where I was staying caught fire the morning I was supposed to be in for orientation… so I was mega late), but once into the swing of things, I knew I’d found my tribe. Love is a euphemism for how I felt being there amongst so much talent and dedication. I didn’t realize life could be that fun while also getting paid.
Fast forward to my first contract on board. About a month into the contract, I realized my skin was not playing fair. A sudden rash began crawling over my body – spots of redness, scaling, and an itch that didn’t abate over time. I was miserable. I didn’t know why my eczema, which was minor before, could so quickly turn into such an issue.
Near the end of the contract, I found a dermatologist. No tests were run, only her sympathetic eyes on my body and a phrase I will never forget – “I know exactly what you need.” Cue over seven pieces of paper being placed in my hands, all prescriptions for various medicines I would be on for a few months.
Xyzal and Atarax (for itch), antifungals (oral), antibiotics (oral), Protopic (an immunosuppressant ointment), and Alclometasone… a topical steroid. Avene products and, drum roll please, Crisco lard (yes, the kind you cook with) were also prescribed for me to use as emollients.
The Skin Years
Of course, being the good student that I am, I adhered to everything as best as I could. Morning, noon, and night I had a schedule for these drugs and potions. They worked wonders, honestly. My skin cleared so quickly, only hypopigmentation being a big factor. “Cheetah spots” my dance captain proudly called them.
This song and dance with prescription meds, both oral and topical, would go on all the way until my wedding in September 2014. That was two more high seas contracts later, my skin causing me more and more issues every time I would go off the meds for a short period of time. And by the time my wedding passed, I had been on a regimen of all those drugs for a good 6 months solid. SOLID. No breaks.
My mother posed a thought – to stop the medications for a while and give my body a rest. Sounded like a decent idea. My body was not doing well even on the medications, so a respite and reset couldn’t have hurt… right? This, too, after my dermatologist suggested upping my steroid potency.
With my mother’s words in my head, I decided to cease all meds. Enough was enough. Or was it…
My body, bless her, did not agree. My wrists, my back, and my pelvis started to itch, burn, and rash overnight. And it spread. And spread. And spread. And when the skin around my eyes started to swell, I knew something was wrong.
We scoured the internet after seeing two different doctors who only pumped me full of a steroid shot and a round of prednisolone. It all worked great until the steroids wore off. I’d be right back to insanely swollen, bright red, and unbearably itchy.
One day, as I went down the google rabbit hole, I found a video of a girl named Nina. She started talking about Topical Steroid Withdrawal and Red Skin Syndrome. Bing! Then, she pointed her viewers to ITSAN. Bing, bing, bing! I knew it was me. All of the symptoms were dead on.
In that chaotic time, we were also moving to a new apartment. I was scared, but finally felt like I found the right answer. But, just in case, I took one more prednisolone taper so we could pack up our stuff without my skin getting in the way. If the crazy skin came back afterwards, then that was it — I was going to withdrawal.
January 25th, 2015 was the last day I ever used a steroid. And the rest is history.
The Here and Now
I’ve now been advocating for almost 8 years in this community. It has been such a roller coaster. I lost my marriage, my job as a performer, my hair as a female, and my spirit as a creative human being. However, I dug deep and found a way to express myself. It is not the life I had planned, but perhaps it’s the one I am meant to lead.
I have my original blog.
I have my YouTube channel.
I have the documentary, Preventable.
And now, here we are – a full blown new website, new content, anddddd one BIG new player, Preventable 2.0 – “Still Preventable” (plus bonus coming January 2023). I also started Dupixent Sept 7th, 2022.
Watch this space! There will be updates on both, as well as constant information for you to devour, enjoy, embrace, and even participate in.
I love you. I see you. I am you.